Skip to main content
Study
Classic

Unexpected hypoglycemia in a critically ill patient.

Bates DW. Unexpected hypoglycemia in a critically ill patient. Ann Intern Med. 2002;137(2):110-6.

Save
Print
March 15, 2006
Bates DW. Ann Intern Med. 2002;137(2):110-6.

This case study shares the experiences of a patient who suffered a medication error in receiving a dose of insulin inadvertently. The author reviews the epidemiology of medication errors and adverse drug events and shares a systems approach to medication errors, the role individuals and the system played in this particular case, and the potential prevention strategies to be considered. Finally, a comment about the institution's response to the event is presented to illustrate the importance of bridging what happens at the bedside with what needs to happen from the executive suite. This article is part of a collection entitled "Quality Grand Rounds," a series published in the Annals of Internal Medicine that explores quality issues and medical errors.

Save
Print
Cite
Citation

Bates DW. Unexpected hypoglycemia in a critically ill patient. Ann Intern Med. 2002;137(2):110-6.